Connecticut, 2019

Damaging Winds in Connecticut, August 8, 2019

August 8, 2019 · NWS ALY · 6 events in 1 county or zone

An upper level disturbance moved through the region ahead of a surface cold front, which sparked off strong to severe thunderstorms during the afternoon and evening hours of Thursday, August 8th, 2019. As a result, multiple trees and wires were downed across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An upper level disturbance moved through the region ahead of a surface cold front, which sparked off strong to severe thunderstorms during the afternoon and evening hours of Thursday, August 8th, 2019. As a result, multiple trees and wires were downed across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 8, 2:54 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 8, 2:54 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
354 PM EDT Thu Aug 8 2019

.SYNOPSIS...
A line of thunderstorms, some which may be severe, will
move across eastern New York and into New England for late this
afternoon into this evening. Behind these thunderstorms, cooler and
drier air will move into the region for Friday, with just a stray
shower possible across the Adirondacks.  Continued comfortable and
mainly dry weather will be in place for the weekend into early next
week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 354 PM EDT...A long-lived line of showers and
thunderstorms continues to advance eastward toward eastern New
York. These thunderstorms have been ongoing since the morning
hours when they originated over Ontario and Lake Erie. They are
now starting to reach close to our western zones (western Mohawk
Valley). Meanwhile, additional thunderstorms have been
developing ahead of the main line across the Capital & Saratoga
Regions as well and these are starting to strengthen towards
severe levels as well.

These thunderstorms are all developing in response to an
approaching upper level trough and surface cold front, still
located back across the Great Lakes. Although surface dewpoints
have been a little lower as compared to yesterday, SBCAPE are
still around 1500-2000 J/kg, which is providing plenty of
instability to maintain these thunderstorms. In addition, 0-6
km bulk shear has been strengthening to nearly 40 kts across
central NY in response to a strong low-level jet (850 hpa winds
around 30 kts).

The main question will be how long will these storms maintain
themselves before weakening. The sufficient CAPE and increasing
dynamics would suggest they should hold together through the
early evening, but recent radar trends may suggest that the
activity could be weakening due to the cold pool starting to
outrun the convective line. The 3km HRRR/NAMNest haven't had a
good handle on these storms today, but they are showing a
general weakening trend with thunderstorm activity as they move
eastward. Will continue to watch radar trends closely, and a
Severe Thunderstorm Watch remains in effect until 8 PM for all
of eastern NY in anticipation of this thunderstorm activity.

Once this current thunderstorm activity moves through eastward
into New England, there should start to be a clearing trend
across the region. The actual front boundary will be crossing
through later in the overnight hours, and there still could be a
few lingering light showers over the Adirondacks. Otherwise,
skies will be starting to have more breaks and humidity levels
will be lowering, as winds switch to the west by late in the
overnight. Lows should be in the mid 50s to mid 60s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
On Friday into Saturday, a large closed off upper level trough
will be located over Quebec and will slowly be spinning
eastward. Another shortwave trough will be diving around the
western side of the closed low for Friday night into Saturday.
With the cool northwest flow in place across the region, it
should be fairly comfortable, with dewpoints falling into the
40s and 50s. The lower heights will promote some instability
clouds during the afternoon hours, and we cannot totally rule
out a stray shower or t-storm developing during diurnal heating
(mainly across the Adirondacks) for Friday or Saturday
afternoons. Any shower or thunderstorm would be rather brief and
not produce much impact. Max temps look to mainly be in the 70s
(some 60s over the high terrain) with overnight lows in the 50s
(some upper 40s across the high terrain).

For Sunday into Sunday night, dry weather looks to continue. The
upper level flow will start to become more zonal, but surface
high pressure will remain in control with a mainly clear sky.
Highs will continue to be a little below normal, with mainly
70s. Overnight lows will comfortable in the 50s with continued
low humidity levels.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A rather zonal pattern through the long term period as flow across
the northeast corridor seems to be confluent.  However, timing of
waves across eastern Canada and convective elements across the Ohio
and Tennessee Valley's will complicate factors for sensible weather.

Monday, there seems to be a fair amount of consensus with the
aforementioned confluence rather profound across the region which
would limit shower potential and for partly cloudy skies.  As H850
temperatures are progged to be around +10C, valley temperatures look
to range around 80F with mainly 70s elsewhere.

Monday night into Tuesday, the GGEM is the most aggressive with a
shield of rain and elevated convection to impact the region, with
the ECMWF and GFS a bit more suppressed.  For now, we will keep
chance PoPs on Tuesday and keep Monday night dry for now.  Lows
generally into the 50s.

Wednesday, depending if the GGEM verifies, seems the GFS/ECMWF
trends toward a drier solution with a weak anticyclonic flow regime
under a somewhat trough axis either across the Great Lakes or
northeast CONUS.  For now, dry weather with lower than confidence
forecast parameters at this time.

Overall, temperatures look to average slightly below normal through
the middle of next week.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
A line of strong to severe thunderstorms are along a cold front in
central NY, while isolated to scattered showers and a rumble of
thunder are around the KGFL and KALB areas well ahead of the cold
front. Based on the movement of the scattered to isolated activity
in the KGFL and KALB areas, indicating VCSH there, while little to
no activity expected in KPOU or KPSF until the line of storms
potentially reaches those areas this evening.

Based on radar and satellite trends and some of the mesoscale
models, the line of storms is expected to weaken a little by the
time it reaches KALB and KGFL but still be strong enough to
potentially produce some IFR visibilities, some MVFR ceilings and
gusts to 35 Kt. Indicating TEMPO for thunderstorms between 22Z-23Z
at KGFL and KALB and can amend if timing changes a bit.

Further weakening suggested in mesoscale models as the line tracks
east suggests just VCSH at KPSF and KPOU after about 23Z as the
storms could weaken considerably by then.  Can always amend if
storms stay stronger longer.

After about 02Z all showers and storms should have exited or
dissipated and mainly VFR conditions should prevail the rest of
tonight with some drier air gradually moving into the region. Just
scattered clouds well above 3000 feet are expected after
daybreak Friday morning.

Winds will be south to southwest at around 10 Kt this afternoon with
gusts from the west to 35 Kt in thunderstorms. Southwest winds
diminish to less than 6 Kt tonight then become west Friday morning
at around 10 Kt.

Outlook...

Friday Night through Sunday: No Operational Impact. NO SIG WX.
Sunday Night through Monday: Low Operational Impact. Slight
Chance of SHRA.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SHRA.

&&

.FIRE WEATHER...
Ahead of a frontal boundary, showers and thunderstorms will be
around this evening, with some areas seeing a wetting rainfall.
Behind the front, drier air will move into the region for Friday
and the weekend. RH values will fall as low as 40 to 50 percent
for Friday, Saturday and Sunday afternoons.

Southwest winds will be 5 to 10 mph for the rest of today into
tonight. On Friday and Saturday, westerly winds will be 10 to
15 mph and westerly winds will be 5 to 10 mph on Sunday.

&&

.HYDROLOGY...
Ahead of an advancing cold front, an organized line of showers
and thunderstorms is moving eastward across Upstate New York for
later this afternoon into this evening. Although there may be an
initial period of heavy rainfall with this activity, the
heaviest storms are moving rather quickly, which is then
followed by a period of light to moderate rainfall. Upstream
observations have been seeing up to an inch of rainfall,
although most areas are generally less. While this rainfall may
be enough to cause some brief ponding of water on roadways and
in fields, widespread hydrologic issues are not anticipated and
flooding should not be an issue for the rest of the day.

Outside of a stray shower across northern areas, dry weather is
expected for Friday into the weekend. This should allow for any
rises on rivers and creeks due to recent rainfall to recede.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Frugis
NEAR TERM...Frugis
SHORT TERM...Frugis
LONG TERM...BGM
AVIATION...NAS
FIRE WEATHER...Frugis
HYDROLOGY...Frugis
Hazardous weather outlook, Aug 8, 4:52 PM EST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
552 PM EDT Thu Aug 8 2019

NYZ041>043-048>054-058>061-063>066-083-084-091100-
Northern Saratoga-Northern Warren-Northern Washington-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Southeast Warren-Southern Washington-
552 PM EDT Thu Aug 8 2019

...SEVERE THUNDERSTORM WATCH 562 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Warren, Washington, Saratoga,
Schenectady, Albany, Rensselaer, Columbia, Greene, Dutchess and
Ulster Counties in east central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

In addition to severe thunderstorms, locally heavy rainfall is
possible which may causing ponding on roadways or low lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send any reports of wind damage, hail or
flooding to the National Weather Service via email, social media or
phone.

NYZ032-033-038>040-047-082-091100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Schoharie-Northern Fulton-
552 PM EDT Thu Aug 8 2019

This Hazardous Weather Outlook is for Herkimer, Hamilton, Schoharie, Fulton
and Montgomery Counties in east central New York.

.DAY ONE...Tonight.

A lingering thunderstorm is possible this evening, but no additional
severe weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send any reports of wind damage, hail or
flooding to the National Weather Service via email, social media or
phone.

CTZ001-013-MAZ001-025-VTZ013>015-091100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Bennington-Western Windham-Eastern Windham-
552 PM EDT Thu Aug 8 2019

...SEVERE THUNDERSTORM WATCH 563 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

In addition to severe thunderstorms, locally heavy rainfall is
possible which may causing ponding on roadways or low lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send any reports of wind damage, hail or
flooding to the National Weather Service via email, social media or
phone.

In the hours before

Local storm report, Aug 8, 5:06 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
606 PM EDT THU AUG 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             2 SE ADAMS              42.61N  73.10W
08/08/2019  E1.00 INCH       BERKSHIRE          MA   TRAINED SPOTTER

&&

EVENT NUMBER ALY1902669

JLV
Local storm report, Aug 8, 5:08 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
608 PM EDT THU AUG 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     CLINTONDALE             41.69N  74.05W
08/08/2019                   ULSTER             NY   SOCIAL MEDIA

            TREE AND WIRES DOWN IN CLINTONDALE.

&&

EVENT NUMBER ALY1902670

MSE
Local storm report, Aug 8, 5:11 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
611 PM EDT THU AUG 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     SHAWANGUNK              41.64N  74.26W
08/08/2019                   ULSTER             NY   SOCIAL MEDIA

            TREE ON WIRES IN SHAWUNGUNK VALLEY.

&&

EVENT NUMBER ALY1902671

MSE
Local storm report, Aug 8, 5:15 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
615 PM EDT THU AUG 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     3 NE STOTTVILLE         42.32N  73.70W
08/08/2019                   COLUMBIA           NY   TRAINED SPOTTER

            LARGE TREE BRANCHES DOWN. ESTIMATED WIND OF 60 MPH.

&&

EVENT NUMBER ALY1902672

JLV
Local storm report, Aug 8, 5:16 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
616 PM EDT THU AUG 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     HALFMOON                42.86N  73.74W
08/08/2019                   SARATOGA           NY   911 CALL CENTER

            TREES DOWN IN HALFMOON TOWNSHIP.

&&

EVENT NUMBER ALY1902673

MSE
Local storm report, Aug 8, 5:20 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
620 PM EDT THU AUG 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     PITTSFIELD              42.45N  73.26W
08/08/2019                   BERKSHIRE          MA   TRAINED SPOTTER

            MULTIPLE REPORTS OF TREES DOWN IN AND NEAR THE TOWN OF
            PITTSFIELD.

&&

EVENT NUMBER ALY1902675

JLV

The radar

The Albany radar (KENX), 97 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
August 8, 5:20 PM EST
Where
Litchfield County, 0.69 mi S of Norfolk
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.990, -73.200

A tree was downed in Norfolk.

Thunderstorm Wind, Litchfield

When
August 8, 5:50 PM EST
Where
Litchfield County, 0.86 mi SW of East Morris
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.670, -73.190

A tree was downed in the town of Morris, south of Litchfield.

Thunderstorm Wind, Litchfield

When
August 8, 5:54 PM EST
Where
Litchfield County, 1.48 mi SSE of New Milford
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.550, -73.410

A tree was downed blocking the road at Dodd and Picket District Roads.

Thunderstorm Wind, Litchfield

When
August 8, 5:54 PM EST
Where
Litchfield County, Wellsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.580, -73.420

A tree was downed blocking Kent Road.

Thunderstorm Wind, Litchfield

When
August 8, 5:58 PM EST
Where
Litchfield County, 2.07 mi E of New Milford
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.570, -73.380

A tree was down blocking the road at Maplewood and Pleasant View.

Thunderstorm Wind, Litchfield

When
August 8, 6:06 PM EST
Where
Litchfield County, 0.69 mi N of Watertown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.610, -73.120

Trees and wires were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2019Every state in 2019This day in weather historyWarnings in Connecticut, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849385, 849386, 849387, 849388, 849389, 849390.